Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HAART tx precipitates Fibromyalgia flare-up
Aug 25, 2000

Hi. I started on Combivir 1 tab bid,and viracept 1250mg bid on Aug 14,2000. Within two days I started having severe muscle and joint pain similar to my fibromyalgia flare-ups,which had been under control for many,many months. Have you heard anything about that? I'm continuing to take my medications even though the side effects have made me feel so weak and achy that I've been unable to go to work. The flare-ups last longer that they have in the past. They used to last 2-4hrs,now they last over 12. I can barely get out of bed. Please help! Thanks

Response from Dr. Boyle

I don't have any patients with fibromyalgia, but I have never heard of antiretrovirals causing a flare like you are describing. Some patients do have a "reconstitution syndrome" as their immune system improves on HAART and in some patients a flare of certain autoimmmune diseases may occur with improvement in immunologic function; however, this does rarely occurs within 2 days of starting medications. It is very possible that you are experiencing side effects from the medications and far and away the most likely culprit is zidovudine (AZT). You should give your doctor a call and discuss this with him or her. Given the severity of your symptoms, you need either some symptomatic relief so that you can get through it or a change of medication.

Brian Boyle, M.D., J.D.



Previous
Doing great on 5-drug combo - time for a STI?
Next
Hair Loss - Most Likely Culprit D4T or Sustiva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement